Tennessee, 2019

Flash Flooding in Tennessee, July 13, 2019

July 13, 2019 · NWS MRX · 2 events in 1 county or zone

Tropical Storm Barry over coastal Louisiana sent tropical moisture northward into the Tennessee Valley. Some afternoon diurnal convection proved to be efficient rain producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Tropical Storm Barry over coastal Louisiana sent tropical moisture northward into the Tennessee Valley. Some afternoon diurnal convection proved to be efficient rain producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 2:22 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 13, 2:22 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
322 PM EDT Sat Jul 13 2019

.SHORT TERM...(Tonight and Sunday)...Very similar forecast
compared to yesterday through the rest of this afternoon and
evening as the pattern hasn't really changed. The only difference
is the stationary boundary from yesterday is further north today
thanks to the influence of Hurricane Barry. The boundary has moved
a little further north since this morning's update and now
generally lies along a semi northwest-to-southeast gradient
between the northern Cumberland Plateau and down through
Morristown. Along and south of the boundary, the airmass is quite
moist with PWs ranging from 1.6 to 1.9 inches. The airmass is also
unstable with 2000 to 2500 J/kg MLCAPE. With very little flow
aloft though, these storms will continue to be of the pulse
variety and therefore short- lived. However, any area that sees
repeated cells has the potential to see localized flooding, even
flash flooding. This activity will continue through the rest of
the afternoon and into the evening hours before dissipating. A few
light showers may remain overnight. Areas of fog/patchy dense fog
possible again overnight, especially across areas that receive
rainfall today.

Our stationary boundary lifts northward tomorrow as Hurricane Barry
moves further inland. Even though the boundary is north of the area,
we still have a chance to see some showers and storms across the
area due to the influence of Barry's outermost bands. The airmass
remains saturated tomorrow so localized heavy rainfall is once again
possible.

.LONG TERM...(Sunday night through Saturday)...At the beginning
of the period Tropical Storm Barry or just a tropical depression
will be in Southern Arkansas and to the east across the forecast
area there will be an upper ridge aloft. Expecting only a few
showers and a thunderstorm early in the evening. Monday the ridge
holds as Barry's remnants approach the Arkansas/Missouri border.
West Tennessee will have heavy rain while the eastern part of the
state still be under the influence of the ridge. Highs will be
near 90 with widely scattered to scattered showers and
thunderstorms. Tuesday the surface low may begin to fill or
dissipate and the upper level part begins to move east into the
Ohio Valley. Expecting similar weather Tuesday as Monday except
less coverage in the valley widely scattered storms and about 30
percent coverage plateau and mountains. Tuesday night the remnants
of Barry move into middle Tennessee and approach the Forecast
area early Wednesday. ECMWF model as compared to GFS now moving
system across the eastern Tennessee Valley and Southern
Appalachians faster so may be east of the mountains by Thursday
morning. ECMWF model Thursday shows upper ridge beginning to build
in from the west. GFS slower with Barry remnants progression and
weaker. Decided to keep showers and storms in chance range. The
ECMWF has upper ridge building overhead Friday and Saturday. GFS
much different with front dropping down from the NW. Prefer ECMWF
solution with decreasing chance of convection and more diurnally
driven. Temperatures will warm back into the lower to possibly mid
90s southwest. Have only dropped rain chances down to about 30
percent each day. Rainfall amounts will be low for Monday and
Tuesday but in the 1 to 2 inch range for Wednesday and Wednesday
night...decreasing Thursday except higher amounts Thursday
northeast tennessee and southwest Virginia.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  88  72  90 /  60  30  30  30
Knoxville McGhee Tyson Airport, TN  71  86  70  88 /  40  40  20  30
Oak Ridge, TN                       71  86  70  89 /  40  40  20  30
Tri Cities Airport, TN              68  87  67  88 /  20  20  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR/TD
Hazardous weather outlook, Jul 13, 2:38 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 PM EDT Sat Jul 13 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 PM EDT Sat Jul 13 2019 /238 PM CDT Sat Jul 13 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be capable of producing
locally heavy rainfall, which could lead to isolated flash
flooding. A few isolated damaging wind gusts are possible but
flooding is the greatest concern. Heavy rain is possible across
all areas except for northeast TN and southwest VA.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms on Sunday will be capable of producing
locally heavy rainfall which may lead to isolated flash flooding.
A few damaging wind gusts are also possible.

The remnants of Tropical Storm Barry are expected to move close
to the area during the middle of next week, localized heavy rain
is possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but spotters are encouraged
to submit any reports of severe weather through the web by going
to weather.gov/mrx/SpotterReports.

In the hours before

Special weather statement, Jul 13, 11:42 AM EST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
1242 PM EDT Sat Jul 13 2019

TNZ035-131715-
Morgan TN-
1242 PM EDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORGAN COUNTY UNTIL
115 PM EDT...

At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pine Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3607 8460 3595 8457 3595 8460 3593 8462
      3593 8465 3592 8466 3591 8468 3599 8472
      3604 8478
TIME...MOT...LOC 1642Z 071DEG 2KT 3601 8463

CDG
Special weather statement, Jul 13, 1:58 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
258 PM EDT Sat Jul 13 2019

TNZ070-131945-
Jefferson TN-
258 PM EDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON COUNTY UNTIL
345 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dandridge. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jefferson City, Dandridge, White Pine and Baneberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3596 8351 3611 8348 3613 8333 3600 8326
      3600 8328 3598 8328
TIME...MOT...LOC 1858Z 350DEG 3KT 3607 8340

CDG
Special weather statement, Jul 13, 2:20 PM EST, 3 hours before
Special Weather Statement
National Weather Service Morristown TN
320 PM EDT Sat Jul 13 2019

TNZ071-073-132000-
NW Blount TN-North Sevier TN-
320 PM EDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND WEST
CENTRAL SEVIER COUNTIES UNTIL 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rockford, or 10 miles east of Alcoa, moving southeast
at 5 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Townsend, Seymour, Walland and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3583 8389 3584 8386 3584 8385 3586 8383
      3589 8377 3575 8359 3566 8379 3566 8381
TIME...MOT...LOC 1920Z 330DEG 6KT 3582 8380

CDG
Special weather statement, Jul 13, 2:41 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
341 PM EDT Sat Jul 13 2019

TNZ040-041-073-074-132015-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-
Northwest Cocke TN-North Sevier TN-
341 PM EDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCKE AND EAST
CENTRAL SEVIER COUNTIES UNTIL 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Gatlinburg, moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Newport, Pittman Center, Cosby, Hartford, Fairgarden, Waterville and
Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3569 8341 3586 8347 3591 8334 3590 8331
      3590 8330 3593 8329 3597 8319 3577 8311
      3577 8316 3573 8319 3573 8324 3572 8326
      3571 8325 3570 8326
TIME...MOT...LOC 1940Z 254DEG 10KT 3580 8336

TD
Special weather statement, Jul 13, 2:44 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
344 PM EDT Sat Jul 13 2019

TNZ040-041-073-074-132030-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-
Northwest Cocke TN-North Sevier TN-
344 PM EDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCKE AND EAST
CENTRAL SEVIER COUNTIES UNTIL 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Gatlinburg. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pittman Center and Cosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 8344 3590 8331 3590 8330 3591 8329
      3585 8323 3577 8322 3575 8339
TIME...MOT...LOC 1944Z 260DEG 1KT 3580 8337

CDG

The radar

The Knoxville radar (KMRX), 132 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, McMinn

When
July 13, 5:20 PM EST to 7:00 PM EST
Where
McMinn County, 2 mi W of Old Englewood to 2 mi N of Old Englewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.420, -84.535

Heavy rain caused a mudslide that closed a county road near Englewood.

Flash Flood, McMinn

When
July 13, 5:20 PM EST to 7:00 PM EST
Where
McMinn County, 2 mi N of Athens to 2 mi W of Athens
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.479, -84.600

Several flooded roads in Athens.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844723, 844724.